Texas, 2008

Tornadoes and Flash Flood in Texas, May 27, 2008

May 27, 2008 · NWS MAF · 17 events in 6 counties and zones

The last of a three day active severe weather period occurred across much of west Texas. The dryline retreated overnight and once again became active in regards to thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The last of a three day active severe weather period occurred across much of west Texas. The dryline retreated overnight and once again became active in regards to thunderstorm development. Enhancement to storms occurred as an upper level disturbance tracked across the area during the time of peak thunderstorm development. One of the primarily driving factors to storm severity was the presence of high instability. Increased shear also aided in the development of tornadic supercells. Resulting thunderstorms produced large hail and a few tornadoes across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 27, 1:33 PM CST, 49 minutes earlier.

Area forecast discussion, May 27, 1:33 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT TUE MAY 27 2008

.DISCUSSION...
CONVECTION A CONCERN AGAIN TODAY THOUGH NOT QUITE AS MUCH AS HAS
BEEN THE PAST SEVERAL DAYS. CU SEEN DEVELOPING OVER THE DAVIS MTS
AT THE MOMENT THANKS TO A NICE PLUME OF MID LEVEL MOISTURE
ADVECTING NORTH OUT OF MEXICO. NAM SHOWS DECENT SHEAR VALUES FOR
THIS AFTERNOON IN THIS AREA BUT STABILITY QUICKLY INCREASES EAST
AND TSTMS WILL HAVE TROUBLE SURVIVING LONG OFF THE MOUNTAINS.
PERHAPS THE MOST FAVORABLE AREA FOR INITIATION TODAY WILL BE IN
THE NORTHWESTERN PERMIAN BASIN WHERE THE CAP IS WEAK...INSTABILITY
AND SHEAR IS BETTER...AND THERE WILL BE A DRYLINE/FRONT
INTERACTION FOR CONVERGENCE. THE DRYLINE ITSELF IS NOT AS CRISP AS
RECENT DAYS SO DO NOT SEE A LOT OF CONVERGENCE ALONG IT.
CONVECTION ALONG THE DRYLINE WILL NEED UPPER SUPPORT TO HELP IT
ALONG WHICH CURRENTLY IS NOT OBVIOUS ON WV IMAGERY THOUGH IT
APPEARS A WEAK S/W MAY BE ABOUT TO ENTER WEST TEXAS FROM MEXICO.

AFTER TODAY...LOOK FOR THUNDERSTORM ACTIVITY TO REMAIN ALONG THE
MOUNTAINS AS SOUTHEASTERL LOW LEVEL FLOW KEEPS THE DRYLINE BACKED
UP TO THE WEST. LEFT SLT CHC POPS IN THROUGH THURSDAY BUT AN UPPER
LEVEL HIGH BECOMES ESTABLISHED OVER THE AREA BY THE WEEKEND
LEAVING US HIGH AND DRY OVER THE WEEKEND INTO EARLY NEXT WEEK.
HIGH PRESSURE WILL KEEP WINDS DOWN SO THERE SHOULD NOT BE MUCH
FIRE WEATHER WORRIES THROUGH THE PERIOD DESPITE CONTINUING DRY
AIR AT THE SURFACE.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  93  68  95  /  30  10  10   0
CARLSBAD NM                64  94  64  91  /  10  20  20  20
DRYDEN TX                  70  93  69  92  /  20  10  10   0
FORT STOCKTON TX           69  97  68  96  /  20  10  10   0
GUADALUPE PASS TX          64  86  64  87  /  10  20  20  20
HOBBS NM                   66  95  66  93  /  20  20  20  10
MARFA TX                   58  90  54  88  /  20  20  10  10
MIDLAND INTL AIRPORT TX    71  93  66  95  /  30  10  10   0
ODESSA TX                  72  94  67  94  /  30  10  10   0
WINK TX                    73 100  71 100  /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, May 27, 12:10 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
110 PM CDT TUE MAY 27 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
110 PM CDT TUE MAY 27 2008 /1210 PM MDT TUE MAY 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A
TATUM TO MARFA LINE THIS AFTERNOON AND EVENING.  SOME OF THESE STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY
THREATS.  THE GREATEST CHANCE FOR STORM DEVELOPMENT WILL BE ACROSS THE
NORTHEAST PERMIAN BASIN.  LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR EVENING
GENERALLY ALONG AND EAST OF A SEMINOLE TO FORT DAVIS LINE.  SPOTTERS
AND EMERGENCY MANAGERS ACROSS THE AREA SHOULD STAY INFORMED ON DEVELOPING
WEATHER AND BE PREPARED FOR POSSIBLE ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 27, 10:24 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1124 AM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             24 SSW BAKERSFIELD      30.58N 102.50W
05/26/2008  E1.00 INCH       PECOS              TX   TRAINED SPOTTER

&&

JGUDMEST
Special weather statement, May 27, 2:02 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CDT TUE MAY 27 2008

TXZ074-272030-
DAVIS/APACHE MOUNTAINS AREA-
302 PM CDT TUE MAY 27 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES EAST OF ALPINE AT
302 PM CDT...MOVING NORTHEAST AT 11 MPH.  THIS STORM IS OVER U.S.90
EAST OF ALPINE.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The radar

The Midland/Odessa radar (KMAF), 221 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 tornado, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Brewster

When
May 27, 2:22 PM CST to 2:30 PM CST
Where
Brewster County, 4 mi E of Alpine
Measured
2.75 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.370, -103.603

Brewster County emergency manager reported baseball sized hail at Hilltop Ranch.

Hail, Brewster

When
May 27, 4:30 PM CST to 4:40 PM CST
Where
Brewster County, 17.69 mi NE of Alpine Terlingua Arp
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
29.620, -103.180

Hail, Gaines

When
May 27, 4:35 PM CST to 4:40 PM CST
Where
Gaines County, 1.35 mi WNW of Seagraves
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.940, -102.570

Hail, Brewster

When
May 27, 5:30 PM CST to 5:40 PM CST
Where
Brewster County, Marathon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.200, -103.250

Hail, Dawson

When
May 27, 5:35 PM CST to 5:45 PM CST
Where
Dawson County, 0.58 mi W of Lamesa
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.730, -101.960

Tornado, Dawson

When
May 27, 6:02 PM CST to 6:03 PM CST
Where
Dawson County, 3.5 mi N of Friendship to 3.51 mi N of Friendship
Rating
EF0
Path length
0.29 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
32.681, -102.030

A brief tornado was reported by a local storm chaser. Estimated loction of the vortex was 2.5 miles west of the intersection of Texas State Highways 349 and 137. No damage was reported.

Hail, Ward

When
May 27, 6:04 PM CST to 6:10 PM CST
Where
Ward County, 1.5 mi NNE of Monahans
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.600, -102.890

Hail, Martin

When
May 27, 6:21 PM CST to 6:30 PM CST
Where
Martin County, 13.5 mi WSW of Tarzan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.240, -102.190

Hail, Dawson

When
May 27, 6:30 PM CST to 6:40 PM CST
Where
Dawson County, Lamesa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.730, -101.950

Tornado, Dawson

When
May 27, 6:44 PM CST to 6:45 PM CST
Where
Dawson County, 6.5 mi WNW of Patricia to 3.51 mi SSW of Evelena
Rating
EF0
Path length
1.03 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
32.586, -102.123

A second tornado was produced by a strong thunderstorm. The tornado lifted after about 30 seconds. No damage was reported.

Hail, Dawson

When
May 27, 6:45 PM CST to 6:55 PM CST
Where
Dawson County, 4 mi S of Sand
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
32.642, -102.170

Hail, Ector

When
May 27, 6:51 PM CST to 7:00 PM CST
Where
Ector County, 3.24 mi ENE of Gardendale
Measured
1.75 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.020, -102.370

Tornado, Dawson

When
May 27, 7:00 PM CST to 7:01 PM CST
Where
Dawson County, 5.1 mi WSW of Evelena to 8 mi WSW of Friendship
Rating
EF0
Path length
0.35 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
32.590, -102.160

Texas DPS reported a brief tornado eight miles west-southwest of Friendship. No damage was reported.

Thunderstorm Wind, Martin

When
May 27, 7:19 PM CST to 7:22 PM CST
Where
Martin County, 13.5 mi WSW of Tarzan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.240, -102.190

Winds up to 60 mph were estimated by a trained storm spotter. No damage was reported.

Hail, Dawson

When
May 27, 7:30 PM CST to 7:40 PM CST
Where
Dawson County, 0.69 mi N of Welch
Measured
0.75 in hail
Reported by
Post Office
Coordinates
32.930, -102.130

Thunderstorm Wind, Dawson

When
May 27, 7:30 PM CST to 7:35 PM CST
Where
Dawson County, 2 mi SE of Lamesa
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.709, -101.926

West Texas Mesonet recorded a 62 mph thunderstorm wind gust. No damage was reported.

Flash Flood, Dawson

When
May 27, 7:35 PM CST to 9:35 PM CST
Where
Dawson County, 3 mi NW of Lamesa to 2.5 mi NE of Lamesa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.761, -101.987

Lamesa Police reported one foot of water across many streets in Lamesa. In addition, water up to three feet flowed through low water crossings.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91917, 91918, 91919, 91921, 91920, 91927, 91922, 91923, 91933, 91928, 91924, 91925, 91929, 91930, 91926, 91931, 91916.